Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 17, NWS New Orleans, LA

May 4, 2006Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 4, 2006, 5:36 PM CDT for Plaquemines Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2006, 5:36 PM CDT (22:36 UTC)
Expired
May 4, 2006, 6:00 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 042236
TORLIX
LAC075-042300-
/O.NEW.KLIX.TO.W.0017.060504T2236Z-060504T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
536 PM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 600 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHEAST OF MYRTLE GROVE...OR ABOUT 12 MILES NORTHWEST OF PORT
  SULPHUR...MOVING SOUTH AT 35 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

LAT...LON 2961 8978 2964 8998 2952 8995 2946 8977

$$
1 follow-up statement
000 
WWUS54 KLIX 042258
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
557 PM CDT THU MAY 4 2006

LAC075-042307-
/O.EXP.KLIX.TO.W.0017.000000T0000Z-060504T2300Z/
PLAQUEMINES LA-
557 PM CDT THU MAY 4 2006

...THE TORNADO WARNING FOR PLAQUEMINES PARISH EXPIRES AT 600 PM
CDT...

THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM.  A REPORT 
OF SMALL HAIL WAS RECEIVED IN THE ORANGE GROVE AREA AT 545.

LAT...LON 2961 8978 2964 8998 2952 8995 2946 8977

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 3:19 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 4, 3:19 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
319 PM CDT THU MAY 4 2006

.DISCUSSION...
MAIN FORECAST CONCERN CENTERS AROUND RAIN CHANCES THROUGH THE
WEEKEND. SCATTERED CONVECTION DEVELOPED LATE THIS MORNING AND THIS
AFTERNOON WITH DAYTIME HEATING. THE GREATEST CONCENTRATION OF
CONVECTION HAS BEEN ACROSS THE WESTERN AND SOUTHERN SECTIONS OF
THE FORECAST AREA WHERE THE BETTER MOISTURE RESIDES. ALTHOUGH THE
COVERAGE HAS BEEN RATHER RANDOM IN NATURE...SOME OF THE ACTIVITY
HAS FOCUSED ALONG LAKE AND SEA BREEZE BOUNDARIES. CONVECTION WILL
BE IN THE OFFING THROUGH THE WEEKEND AS A SERIES OF SHORT WAVES
TRAVERSE THE LOWER MISSISSIPPI VALLEY AND GULF COAST REGION
EMBEDDED IN A MAINLY WESTERLY FLOW ALOFT WHILE A FRONTAL BOUNDARY
SETTLES SLOWLY SOUTH INTO THE AREA FRIDAY NIGHT AND MEANDERS
ACROSS THE REGION THROUGH THE WEEKEND BEFORE GETTING A PUSH SOUTH
INTO THE NORTH GULF OF MEXICO SUNDAY NIGHT AND MONDAY. ANOTHER
CHANCE FOR RAIN WILL BE IN THE FORECAST FOR TUESDAY AS ANOTHER
SHORT WAVE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY...BUT A
BETTER CHANCE FOR RAIN WILL OCCUR TOWARD THE END OF NEXT WEEK AS
AN UPPER TROUGH DEEPENS OVER THE EASTERN CONUS AND PUSHES AN
ASSOCIATED COLD FRONT ACROSS THE FORECAST AREA LATE THURSDAY INTO
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  84  64  83 /  20  40  30  50
BTR  67  85  66  84 /  20  40  30  50
MSY  69  84  69  83 /  20  30  30  40
GPT  68  82  68  83 /  20  30  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

11
Hazardous weather outlook, May 4, 11:00 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU MAY 4 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1100 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
ALTHOUGH ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW
STRONG STORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS
AND HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BE STRONG TO LOCALLY SEVERE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 4, 1:13 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
113 PM CDT THU MAY 4 2006

LAZ034>037-046>050-041915-
ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-
113 PM CDT THU MAY 4 2006

...THUNDERSTORMS APPROACHING THE BATON ROUGE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS OVER AND NEAR THE ATCHAFALAYA
BASIN WILL MOVE EAST AND NORTHEAST AROUND 15 MPH INTO METROPOLITAN
BATON ROUGE THROUGH 2 PM. A FEW OF THE STRONGER THUNDERSTORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH...SMALL
HAIL AND BRIEF HEAVY RAIN.

LAZ060>064-068>070-041915-
LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
113 PM CDT THU MAY 4 2006

...SLOW MOVING SHOWERS AND THUNDERSTORMS DEVELOPING IN NEW ORLEANS...

SLOW MOVING...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DEVELOPING AROUND METRO NEW ORLEANS...FROM NEAR HARAHAN AND OLD
METAIRIE TO NEAR UPTOWN...THE FRENCH QUARTER...NINTH WARD...AND
ARABI THROUGH 130 PM...AND POSSIBLY SOME SURROUNDING AREAS BY
2 PM. MOVEMENT WILL BE SLOW AND ERRATIC DUE TO THE NUMEROUS
LAKE BREEZE BOUNDARIES. STRONGER THUNDERSTORMS WILL PRODUCE VERY
HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IN AN HOUR OR LESS...ALONG
WITH FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH AND POSSIBLY
SMALL HAIL. PONDING OF WATER MAY CAUSE FLOODING OF SOME STREETS.
IN ADDITION...WATERSPOUTS ARE POSSIBLE WITH DEVELOPING SHOWERS OVER
WATER.

22
Special weather statement, May 4, 2:57 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
257 PM CDT THU MAY 4 2006

LAZ056>065-067>070-042100-
ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-ORLEANS-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
UPPER TERREBONNE-
257 PM CDT THU MAY 4 2006

...FUNNEL CLOUDS OR WATERSPOUTS REPORTED WITH THUNDERSTORM SOUTH OF
VIOLET...
...ADDITIONAL STRONG THUNDERSTORMS DEVELOPING SOUTH AND SOUTHWEST OF
LAKE PONTCHARTRAIN...

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM A
THUNDERSTORM MOVING OVER MARSHES FROM EAST OF BELLE CHASSE TO SOUTH
OF VIOLET IN PLAQUEMINES AND ST BERNARD PARISHES. ADDITIONAL FUNNEL
CLOUDS AND WATERSPOUTS ARE POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES EAST TOWARDS YSCLOSKEY.

ANOTHER THUNDERSTORM OVER NORTHEAST ST. CHARLES PARISH SHOWED SOME
ROTATION AND COULD PRODUCE A FUNNEL CLOUD OR WATERSPOUT BETWEEN THE
NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT AND NORCO.

ADDITIONAL STRONG THUNDERSTORMS WERE OCCURRING WEST AND SOUTH OF
CONVENT TO SOUTH OF BOUTTE NEAR THE ST CHARLES AND LAFOURCHE PARISH
LINE. MOVEMENT OF THESE STORMS WAS EAST AT 5 TO 10 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...WATERSPOUTS...AND WIND GUSTS OF 30 TO 40
MPH...WHICH COULD BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

22
Local storm report, May 4, 3:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     VIOLET                  29.90N 89.89W
05/04/2006                   ST. BERNARD        LA   PUBLIC

            MULTIPLE REPORTS OF FUNNEL CLOUDS RECEIVED FROM THE
            VIOLET AREA.

0247 PM     TORNADO          BELLE CHASSE            29.85N 90.00W
05/04/2006                   PLAQUEMINES        LA   LAW ENFORCEMENT

            A TORNADO WAS OBSERVED TO BRIEFLY TOUCH DOWN IN A MARSH
            ACROSS FROM THE BELLE CHASSE NAVAL AIR STATION.

1205 PM     WATER SPOUT      NEW ORLEANS             29.97N 90.08W
05/04/2006                   ORLEANS            LA   FIRE DEPT/RESCUE

            A WATERSPOUT WAS OBSERVED ON LAKE CATHERINE.

&&

MSHIELDS
Special weather statement, May 4, 4:28 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CDT THU MAY 4 2006

LAZ064-069-070-042230-
LOWER PLAQUEMINES-LOWER ST BERNARD-UPPER ST BERNARD-
428 PM CDT THU MAY 4 2006

...STRONG THUNDERSTORMS AFFECTING PORTIONS OF LOWER ST. BERNARD AND
LOWER PLAQUEMINES PARISHES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DELACROIX IN LOWER ST. BERNARD PARISH.
THIS STRONG THUNDERSTORM IS NEARLY STATIONARY AND WILL AFFECT AREAS
IN AND NEAR DELACROIX...VIOLET...AND YSCLOSKEY THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...WATERSPOUTS...AND WIND GUSTS OF 40 TO 50
MPH...WHICH COULD BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:02 PM CDTSpecial Marine WarningLIX28 min
May 4, 3:13 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana42 min
May 4, 5:50 PM CDTSpecial Marine WarningLIX85 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.